Wisconsin, 2020

Hail and Damaging Wind in Wisconsin, July 28, 2020

July 28, 2020 · NWS GRB · 2 events in 1 county or zone

Warm air advection set off thunderstorms across portions of central and east-central Wisconsin during the late afternoon and early evening hours. The strongest storms produced gusty winds and sub-severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Warm air advection set off thunderstorms across portions of central and east-central Wisconsin during the late afternoon and early evening hours. The strongest storms produced gusty winds and sub-severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 28, 1:35 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 28, 1:35 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
235 PM CDT Tue Jul 28 2020

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Wednesday
Issued at 234 PM CDT Tue Jul 28 2020

Low level warm advection and the right entrance region of a 70
knot 300mb jet will produce vertical motion across central and
east central Wisconsin this afternoon and evening. Zero to 3km
shear of almost 40 knots and surface CAPE of 750 to 1200 J/kg
could support a few strong or marginally severe storms in the far
southern counties of the forecast area. A few showers are possible
further north.

Skies should clear later tonight. Lows will be a few degrees below
nromal in central and northcentral Wisconsin and close to normal
further east.

Mostly sunny skies and pleasant temperatures are likely Wednesday
as surface high pressure builds in from the north. There is a
slight chance of an afternoon shower along a lake or bay breeze,
but left out of the forecast for now. Highs will be about 5
degrees below average.

.LONG TERM...Wednesday Night Through Tuesday
Issued at 234 PM CDT Tue Jul 28 2020

Models continue to show a rather amplified/stagnant flow
consisting of a West Coast upper trough, a Rockies upper ridge and
a deep upper trough over eastern NOAM. This pattern would bring a
northwest flow into WI which typically brings at or below normal
temperatures and below normal precipitation. The next chance of
precipitation will not be until Saturday afternoon when a cold
front is forecast to move into the region. Cooler air behind this
front will send temperatures below normal for early next week.

A weak area of high pressure settles over the Great Lakes
Wednesday night and will provide for mostly clear skies, light/
variable winds and somewhat cool conditions across the northwoods.
Patchy fog is also possible across northern WI after midnight.
Look for min temperatures to range from the upper 40s north-
central WI, to around 60 degrees near Lake MI. This high pressure
remains anchored over the Great Lakes on Thursday as the main
storm track stays to our south. Anticipate diurnal cu to develop
with the heating of the day with max temperatures in the middle
70s north- central/near Lake MI, upper 70s to around 80 degrees
elsewhere.

The diurnal cu will fade Thursday evening, leaving Thursday night
a near carbon copy of Wednesday night. High pressure continues to
bring tranquil conditions with mostly clear skies, light north-
northeast winds and min temperatures in the upper 40s north-
central, to around 60 degrees near Lake MI. Another nice day on
tap across northeast WI on Friday with the surface high holding on
across the region. Under mostly sunny skies and north-northeast
winds under 10 mph, max temperatures to be near normal with
readings in the middle 70s lakeside, upper 70s to lower 80s
inland.

Another quiet night on Friday night, attention turns to a
shortwave trough/cold front that are forecast to approach the
western Great Lakes region on Saturday. Look for clouds to
increase toward central WI Saturday afternoon with a chance of
showers/thunderstorms reaching north-central WI during the
afternoon. Shear looks very weak, thus the threat of any severe
storms appears very low. Max temperatures for Saturday will warm a
bit with readings in the upper 70s to around 80 degrees north-
central/near Lake MI, lower to middle 80s elsewhere.

The shortwave trough digs southeast into the western Great Lakes,
while the modest cold front pushes southeast into WI Saturday
night. The increased lift from the cold front and increased mid-
level forcing from the trough will be enough to carry chance pops
through the night, although east-central WI may not see any
precipitation until closer to daybreak (if at all). The addition
of daytime heating may help to overcome the overall lack of
moisture (gulf is closed), a lack of instability (CAPES < 1K
J/KG), and a lack of shear (< 20 knots) to at least bring a small
chance of showers/weak thunderstorms to northeast WI on Sunday.
Max temperatures for Sunday to mainly be in the 75-80 degree
range.

A few leftover showers/storms may linger into Sunday evening over
east-central WI, otherwise the rest of Sunday night appears to be
dry as Canadian high pressure begins to build south into the
western Great Lakes. This high pressure will pull cooler/less
humid air into WI on Monday as max temperatures to be in the lower
to middle 70s north-central/near Lake MI, middle to upper 70s
elsewhere and dew points fall into the upper 40s to lower 50s.

The high pressure is progged to settle over the Great Lakes Monday
night into Tuesday, thus dry conditions are expected. Max
temperatures to be slightly warmer with middle 70s north-central/
lakeside, mainly upper 70s elsewhere.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1229 PM CDT Tue Jul 28 2020

An upper level disturbance may produce scattered showers and
thunderstorms this afternoon through early evening mostly south of
a CWA to GRB line. VFR conditions are expected outside any shower
activity. Skies should clear tonight, with just some VFR middle
clouds Wednesday.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....RDM
LONG TERM......Kallas
AVIATION.......RDM
Hazardous weather outlook, Jul 28, 1:24 PM CST, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
224 PM CDT Tue Jul 28 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-291930-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
224 PM CDT Tue Jul 28 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are expected this afternoon through middle
evening, especially over central and east-central Wisconsin. There
is a chance of a marginally severe storm roughly south of a Hancock
to Oshkosh to Sheboygan line.

High levels and fast flows are likely on some rivers due to the
heavy rainfall last weekend.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Thunderstorms are possible Saturday afternoon into Sunday. While
it is too early to determine the strength of these storms, initial
indications are that the severe threat would be very low at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed tonight, but spotters are
asked to report any wind gusts over 40 mph or any hail.

LMZ521-522-541>543-291930-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
224 PM CDT Tue Jul 28 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

There is a chance of thunderstorms from late this afternoon
through early this evening. Any thunderstorms that develop will
pose a hazard to boaters on the lake and bay.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Thunderstorms are possible again Saturday night into Sunday.

RDM/AK

In the hours before

Special weather statement, Jul 28, 3:03 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Green Bay WI
403 PM CDT Tue Jul 28 2020

WIZ048-282115-
Winnebago WI-
403 PM CDT Tue Jul 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WINNEBAGO COUNTY
UNTIL 415 PM CDT...

At 401 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Pickett, moving east at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Central Lake Winnebago, Black Wolf Point and Ring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near central and southern Lake Winnebago, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4390 8867 4399 8864 4393 8840 4389 8840
TIME...MOT...LOC 2101Z 274DEG 21KT 4390 8850

Kieckbusch

The radar

The Green Bay radar (KGRB), 67 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Winnebago

When
July 28, 3:05 PM CST
Where
Winnebago County, 4.93 mi ESE of (Osh)wittman Fld Osh
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.950, -88.460

Nickel size hail fell near Oshkosh.

Thunderstorm Wind, Winnebago

When
July 28, 4:46 PM CST
Where
Winnebago County, 0.99 mi W of (Osh)wittman Fld Osh
Measured
59 kt (68 mph) measured gust
Reported by
Trained Spotter
Coordinates
43.980, -88.570

A thunderstorm wind gust of 68 mph was measured near Oshkosh.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897745, 897746.